Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 84, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2001, 6:26 PM EDT for Wise County, City of Norton, Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2001, 6:26 PM EDT (22:26 UTC)
- Expired
- Jun 25, 2001, 7:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 7:00 PM EDT | Thunderstorm Wind | Big Stone Gap, VA | Numerous trees down. |
| Jun 25, 7:25 PM EDT | Thunderstorm Wind | Wise, VA | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 252226 SVRMRX VAC195-720-252315- /NEW.KMRX.SV.W.0164.252226-252315/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 626 PM EDT MON JUN 25 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 715 PM EDT * AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF APPALACHIA...OR 9 MILES SOUTHWEST OF NORTON...MOVING NORTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTHWEST OF NORTON AROUND 635 PM EDT APPALACHIA AROUND 645 PM EDT PARDEE AROUND 655 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3684 8276 3691 8260 3718 8287 3705 8301
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:34 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 25, 3:34 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 334 PM EDT MON JUN 25 2001 COLD CORE UPPER LOW ALONG TN/NC BORDER WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CWA. GETTING A FEW HAIL AND WIND DAMAGE REPORTS...BUT SEVERE STORMS STILL FAIRLY ISOLATED. GETTING SOME HEAVY RAIN TOO. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR THIS EVENING AND MENTION HEAVY RAIN POSSIBLE. ACTIVITY SHOULD DIE OFF A BIT AFTER SUNSET...BUT STILL A PRETTY GOOD CHANCE THE REST OF TONIGHT AND TOMORROW AS THE UPPER LOW DRIFTS SLOWLY WEST. WILL PROBABLY SEE MORE PULSE STORMS TOMORROW AFTERNOON AND EVENING...BUT FURTHER TO THE WEST. WILL KEEP CHANCE POPS THROUGH WEDNESDAY AS THE MODELS AGREE ON UPPER LOW STILL INFLUENCING OUR WEATHER...BUT MOISTURE DECREASING THROUGH THE LATTER HALF OF THE PERIOD. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Local storm report, Jun 25, 3:06 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
306 PM EDT MON JUN 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 4 S KNOXVILLE TN WIND DAMAGE
06/25/01 KNOX POWERLINES AND ONE TREE
DOWN ON COMPTON ROAD IN
KNOXVILLE AT 205 PM AND ONE
TREE DOWN ON JOHN SEVIER
HIGHWAY 4 S OF KNOXVILLE AT
210 PM. REPORTED BY POWER
COMPANY AND TENNESSEE DOT.
0225 PM 6 N MARYVILLE TN .75 INCH HAIL
06/25/01 BLOUNT DIME SIZE HAIL REPORTED ON
BERNS STATION ROAD NEAR
KNOX COUNTY LINE. REPORTED
BY SPOTTER.
0230 PM 1 SW MARYVILLE TN .75 INCH HAIL
06/25/01 BLOUNT 3/4 INCH SIZE HAIL
REPORTED AT INTERSECTION OF
HIGHWAYS 129 AND 321.
REPORTED BY ASOS OBSERVER.
0256 PM FRIENDSVILLE TN .75 INCH HAIL
06/25/01 BLOUNT DIME SIZE HAIL REPORTED IN
FRIENDSVLILLE. REPORTED BY
SPOTTER.
FERRELLLocal storm report, Jun 25, 3:28 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
328 PM EDT MON JUN 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM KNOXVILLE TN WIND DAMAGE
06/25/01 KNOX TREES DOWN ON JAMES WHITE
PARKWAY AND ON HAYWOOD
STREET. REPORTED BY
SPOTTER.
0305 PM 5 W MARYVILLE TN .75 INCH HAIL
06/25/01 BLOUNT DIME SIZE HAIL REPORTED IN
SMOKYVIEW ESTATES. REPORTED
BY SPOTTER.
FERRELLLocal storm report, Jun 25, 3:39 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
339 PM EDT MON JUN 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TUSCULUM TN 1.75 INCH HAIL
06/25/01 GREENE GOLF BALL SIZE HAIL
REPORTED IN TUSCULUM.
REPORTED BY T.V. WEATHER
PERSON.
FERRELLLocal storm report, Jun 25, 4:37 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
437 PM EDT MON JUN 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 9 W HIWASSEE DAM NC .75 INCH HAIL
06/25/01 CHEROKEE DIME SIZE HAIL REPORTED ON
AND IN THE VICINITY OF THE
APALACHIA LAKE. SEVERAL
INCHES OF HAIL COVERED THE
GROUND IN SEVERAL
LOCATIONS. REPORTED BY
POWER COMPANY.
0255 PM 9 W HIWASSEE DAM NC WIND DAMAGE
06/25/01 CHEROKEE SEVERAL TREES REPORTED
DOWN ALONG AND IN THE
VICINITY OF THE APALACHIA
LAKE. REPORTED BY POWER
COMPANY.
FERRELLLocal storm report, Jun 25, 4:59 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
459 PM EDT MON JUN 25 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM FARNER TN .75 INCH HAIL
06/25/01 POLK DIME SIZE HAIL REPORTED IN
AND EAST OF FARNER.
REPORTED BY POWER CO.
0300 PM FARNER TN WIND DAMAGE
06/25/01 POLK SEVERAL TREES REPORTED
DOWN IN AND EAST OF FARNER.
REPORTED BY POWER CO.
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 39 min |
| Jun 25, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 48 min |
| Jun 25, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.